Oklahoma, 2016

Damaging Wind in Oklahoma, June 18, 2016

June 18, 2016 · NWS TSA · 1 event in 1 county or zone

Scattered thunderstorms developed across northeastern Oklahoma during the afternoon of the 18th, along an outflow boundary from storms that occurred in the morning. While most of this activity was non-severe, one storm was strong enough to produce damaging winds in Tulsa County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered thunderstorms developed across northeastern Oklahoma during the afternoon of the 18th, along an outflow boundary from storms that occurred in the morning. While most of this activity was non-severe, one storm was strong enough to produce damaging winds in Tulsa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 18, 2:31 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 18, 2:31 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
331 PM CDT SAT JUN 18 2016

.DISCUSSION...
Outflow boundary from early day convection over central OK briefly
pushed into NE OK however it has drifted westward with hot and
humid conditions prevailing this afternoon. This boundary will
interact with a small disturbance aloft and focus evening
thunderstorm chances primarily west of the forecast area. Other
isolated convection over SE OK is expected to gradually diminish
after sunset. Drier dewpoints are noted from south central MO into
central AR and this should rotate westward tomorrow allowing heat
index values to fall below advisory criteria.

Deeper moisture does push back into the region by Monday w/
isolated convection possible within the favored terrain areas.
Temps will also trend upward especially for mid to late week with
a return of advisory level heat certainly possibly. Strong high
pressure aloft centered over the Desert Southwest will largely
dominate the weather pattern. While there is potential for a weak
frontal boundary to push into the area late next week per model
solutions, confidence remains low in this verifying thus will keep
precip chances below mentionable values.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   72  94  74  95 /  10  10   0  10
FSM   71  93  72  94 /  10  10  10  10
MLC   70  91  70  92 /  10  10  10  10
BVO   67  93  68  93 /  10  10   0  10
FYV   67  87  69  88 /   0  10  10  10
BYV   68  89  69  90 /  10  10  10  10
MKO   71  92  71  93 /  10  10  10  10
MIO   69  92  70  93 /   0  10  10  10
F10   71  92  72  93 /  10  10   0  10
HHW   71  90  71  92 /   0  10  10  10

&&

.TSA Watches/Warnings/Advisories...
OK...Heat Advisory until 7 PM CDT this evening for OKZ049-053>056-
     059>061-064>067-070-071-073>075.

AR...None.
&&

LONG TERM....07
Hazardous weather outlook, Jun 18, 3:49 PM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
449 PM CDT SAT JUN 18 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-191030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
449 PM CDT SAT JUN 18 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
HEAT INDEX VALUES OF AROUND 105 DEGREES WILL CONTINUE TO BE POSSIBLE
INTO THE EARLY EVENING HOURS ACROSS PORTIONS OF EASTERN OKLAHOMA.

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
EASTERN OKLAHOMA AND WESTERN ARKANSAS THIS AFTERNOON AND INTO THE
EARLY EVENING HOURS ALONG OUTFLOW BOUNDARIES LEFT OVER FROM EARLIER
STORMS. SOME THESE STORMS COULD BE STRONG TO MARGINALLY SEVERE WITH
STRONG GUSTY WINDS THE MAIN CONCERN.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY THROUGH TUESDAY...NO HAZARDS.
WEDNESDAY THROUGH FRIDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
HIGH TEMPERATURES ARE EXPECTED TO DROP OFF A BIT BACK TO THE LOW
TO MID 90S EARLY NEXT WEEK...WHILE HUMIDITY DROPS AS WELL...KEEPING
HEAT INDICES BELOW DANGEROUS LEVELS. HUMIDITY WILL BEGIN TO INCREASE
BY MIDWEEK...INCREASING POTENTIAL FOR DANGEROUS HEAT INDICES.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
COOLING STATIONS SHOULD REMAIN OPEN THRU THE WEEKEND. FIRST
RESPONDERS SHOULD REMAIN ALERT TO AN ELEVATED NUMBER OF HEAT
RELATED ILLNESSES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jun 18, 4:39 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
539 PM CDT SAT JUN 18 2016

OKZ049-182330-
PUSHMATAHA OK-
539 PM CDT SAT JUN 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PUSHMATAHA COUNTY UNTIL
630 PM CDT...

AT 539 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES SOUTHWEST OF CLAYTON LAKE STATE PARK TO 7
MILES WEST OF BROKEN BOW. MOVEMENT WAS SOUTHWEST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
CLAYTON...                        SNOW...
CLOUDY...                         DUNBAR...
STANLEY...                        NASHOBA...
CLAYTON LAKE STATE PARK...        OLETA...
CORINNE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3458 9568 3459 9567 3461 9522 3449 9504
      3425 9505 3424 9515 3417 9515 3416 9528
      3416 9535
TIME...MOT...LOC 2239Z 067DEG 10KT 3451 9538 3406 9487
Special weather statement, Jun 18, 4:43 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
543 PM CDT SAT JUN 18 2016

OKZ054-060-064-066-067-070-182330-
MUSKOGEE OK-CREEK OK-TULSA OK-WAGONER OK-OSAGE OK-OKMULGEE OK-
543 PM CDT SAT JUN 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OKMULGEE...
SOUTHEASTERN OSAGE...SOUTHWESTERN WAGONER...NORTHWESTERN MUSKOGEE...
NORTHEASTERN CREEK AND TULSA COUNTIES UNTIL 630 PM CDT...

AT 543 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM TULSA TO 3 MILES SOUTHWEST OF STONEBLUFF. MOVEMENT WAS
WEST AT 5 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
TULSA...                          BROKEN ARROW...
SAND SPRINGS...                   BIXBY...
SAPULPA...                        JENKS...
GLENPOOL...                       COWETA...
HASKELL...                        KIEFER...
STONEBLUFF...                     LIBERTY...
CHOSKA...                         HECTORVILLE...
GRAY...                           LEONARD...

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 212 AND 232.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3622 9585 3582 9560 3580 9597 3622 9624
TIME...MOT...LOC 2243Z 086DEG 6KT 3615 9606 3586 9579
Special weather statement, Jun 18, 4:50 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
550 PM CDT SAT JUN 18 2016

OKZ059-182330-
PAWNEE OK-
550 PM CDT SAT JUN 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PAWNEE COUNTY UNTIL
630 PM CDT...

AT 550 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 11 MILES WEST OF RALSTON TO 3 MILES SOUTHWEST OF
OILTON. MOVEMENT WAS NORTHWEST AT 35 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
PAWNEE...                         JENNINGS...
MARAMEC...                        SKEDEE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3648 9703 3647 9698 3646 9697 3646 9693
      3647 9692 3644 9673 3617 9654 3618 9682
      3625 9682 3625 9692 3633 9693 3634 9703
TIME...MOT...LOC 2250Z 151DEG 31KT 3648 9693 3606 9664

The radar

The Tulsa radar (KINX), 39 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tulsa

When
June 18, 5:07 PM CST
Where
Tulsa County, 3.2 mi SE of Jenks
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.988, -95.928

Strong thunderstorm wind snapped tree limbs near Riverside Drive and E 121st Street S.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643208.